Utah, 2023Flood in Utah, May 18, 2023
May 18, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Colorado River near Moab, Utah. This led to flooding at a boat ramp as well as in several campgrounds along the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Colorado River near Moab, Utah. This led to flooding at a boat ramp as well as in several campgrounds along the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 11:15 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, May 18, 11:15 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1215 PM MDT Thu May 18 2023
.SHORT TERM...(Today through Friday)
Issued at 255 AM MDT Thu May 18 2023
There are a few features in the pattern that may change how
showers and storms evolves later today. At the moment there is still
quite a bit of convective debris in the form of cloud cover across
the region. There is even some light stratiform not reaching the
ground along the CO/UT state line. Temperatures will remain mild
under any cloud cover through the early morning hours. If the clouds
hang around they could delay CI by an hour or two. One feature to
watch today will be a weak midlevel wave moving in from the
northwest. This extra lift could enhance the convection across the
northern areas especially the Uintas. There will also be a jet
associated with this wave that could also add to the lift across the
south. The jet may contribute to some shear that could allow for
a few stronger cells. A stronger system moving through the upper
Midwest will drive a front southward this evening. The front will
not be well defined so it may or may not be a focus for convective
development. Like previous days surface heating will allow for
showers and storms to form over the higher terrain around mid
day. They will then try to drift eastward over the adjacent
valleys through the afternoon before dissipating this evening.
Overall the main concern today will be gusty outflow winds upwards
of 40-50 mph, which are possible across a good portion of the
area. Some of the stronger cells could produce small hail and or
moderate rainfall with the better chances in the higher
elevations.
Tonight will be similar to this morning with patchy cloud cover and
overall dry conditions. Northwest flow aloft switches to more
northerly tomorrow due to the front moving through. Drier air will
try to push in across the north, which will limit shower coverage
there. The weak wave migrates southward over central Utah focusing
some lift across the south. The post frontal regime will cause
upslope flow over the eastern Divide so some of those showers may
drift into our area. Further south over New Mexico the post
frontal regime forces southeast winds to increase in southwest
Colorado and southeast Utah. This will cause moisture advection
to increase and enhance upslope in the southern San Juans. This is
where the models are hinting at the potential for moderate to
heavy rainfall in the afternoon. With all that said afternoon
convection is expected generally along and south of I-70. With
some shear present aloft and the uptick in moisture a few stronger
cells capable of small hail are possible down south. The
lingering wave and moisture advection could keep convection going
until midnight in the Four Corners region otherwise it should
dissipate elsewhere around sunset.
.LONG TERM...(Friday night through Wednesday)
Issued at 255 AM MDT Thu May 18 2023
The pattern through the coming weekend will remain messy and
unsettled, as the Rex Block over the western CONUS keeps things
stagnant. The high pressure over the Great Basin will keep the
northern half of eastern Utah and western Colorado drier compared to
the southern half. Moisture across the area remains above normal,
but PWAT anomalies across the north are 110-140% of normal compared
to the forecasted 180-200% of normal across the south. In the end,
what this means is that while showers and storms will fire off the
terrain each afternoon, increased coverage is expected across the
southern mountains. The main threats continue to be gusty outflow
winds and lightning.
Sunday evening, an area of low pressure is forecast to move into the
Pacific Northwest. This will begin to push the ridge east, breaking
down the Rex Block and un-sticking the large scale pattern. A trough
will develop over the West Coast, placing the Great Basin under
slowly strengthening southwest flow. By midweek this flow will push
the deep moisture that had been pooled over the Four Corners
northward, leading to an increase in activity across the northern
half of the area. By late week, however, as the southwest flow
continues, drier air will push in and lead to an overall downturn in
activity.
Temperatures will remain near to about 5 degrees above normal,
depending on the influence of cloud cover. Overnight lows will run 5-
10 degrees above normal where clouds and showers linger after
sunset, and where skies clear they will be near normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM MDT Thu May 18 2023
Showers and storms are beginning to develop over the higher
terrain as of 18Z and will continue to do so through the
afternoon. The main concern will be gusty outflow winds of 20-40
mph and brief heavy rain. Conditions will generally remain VFR,
but if a storm moves over a site it could result in brief MVFR
conditions. Confidence in which sites will be directly impacted
remains low, but the higher elevation sites have the better odds.
Showers and storms mostly dissipate after sunset with the loss of
surface heating. Quiet weather follows overnight into Friday
morning with light, terrain driven winds.
&&
.HYDROLOGY...
Issued at 255 AM MDT Thu May 18 2023
Daily convective storms progged through the weekend, may continue
to trend forecast hydrographs above bankfull, if not minor flood
stage, for much of CWA's main stems. Storms will favor high
terrain, blossoming each afternoon, and increase the likelihood of
rain falling on higher elevation snowpack. In general, snow
levels remain above 11,000 feet, especially by mid afternoon
during the prime time for convective initiation. Thus, expect that
precipitation will likely fall as rain and accelerate snowmelt,
which translates to increasing runoff and flow rates along
tributaries. Of course, spatial coverage of said storms will be a
defining factor of how well surface conditions respond to
atmospheric hydrometeors. Therefore, a level of uncertainty
remains with regard to river forecasts through the next 10 days.
Model guidance focuses higher moisture content, and thus,
precipitation across the southern half of the CWA by late weekend
and into next week. However, if dry air trickles in over northwest
CO/northeast UT, then diurnal heating will likely ramp back up
and still maintain the momentum of this spring runoff cycle. So,
in summary, water levels will continue to run high and unless
you're downstream controlled reservoir releases, expect a diurnal
fluctuation in water levels/flow due to the lag following peak
heating and/or evening rain storms.
Several hydrologic highlights will continue until further notice,
as a reminder of the flood potential possible through this
period. The Elk River and sections of the Dolores (downstream the
San Miguel River) will continue to spike above flood stage,
causing minor flooding along county roads, and even keep a few
state highways at risk if there were any sudden/or unexpected
rises. Be sure to stay to date with local conditions and closures
as river conditions can change rapidly during this spring runoff
period. And river enthusiasts, please vigilantly monitor
weather/river conditions if you plan to play in the water! As a
closing note, we (NWS) always appreciate data, so don't forget to
give your weather friends a holler if you experience any flooding
or hazardous river conditions (once you're safe, of course).
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...ERW
Hazardous weather outlook, May 18, 2:04 AM MST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
304 AM MDT Thu May 18 2023
COZ001>014-017>023-UTZ022>025-027>029-190915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
304 AM MDT Thu May 18 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will develop on the terrain this
afternoon, with the main threats being gusty winds and lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and storms will expected each afternoon through early
next week. Main threats will continue to be gusty winds and
lightning with slight chances for moderate to heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Grand
- When
- May 18, 2:00 PM MST
- Where
- Grand County, 4.65 mi NE of Moab to 1.54 mi NNE of Moab
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.623, -109.484
The Bureau of Land Management reported high flows along the Colorado River near Moab. This led to flooding at the takeout boat ramp near Moab as well as in several campgrounds along the river. This included the King's Bottom, Williams Bottom, Jaycee Park, Hal Canyon, Goose Island, Gold Bar campgrounds as well as the lower section of Drinks Canyon Campground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 18, 2023$7.3 million · 16 events
- Flash Flooding and Hail in Tennessee, May 18, 2023$500,000 · 1 in hail · 3 events
- Tornado and Flash Flooding in Texas, May 18, 2023$31,000 · EF0 · 20 events
- Frost and Freeze in New York, May 18, 202327 events
- Frost and Freeze in Maine, May 18, 202313 events
- Frost and Freeze in New Hampshire, May 18, 202310 events
- Flash Flooding and Hail in Alabama, May 18, 2023$6,000 · 1 in hail · 6 events
- Frost and Freeze in New York, May 18, 20235 events
- Flash Flooding and Hail in Texas, May 18, 20231.5 in hail · 5 events
- Hail and Damaging Wind in Florida, May 18, 202350 kt wind · 4 events
- Coastal Flood in South Carolina, May 18, 20234 events
- Frost and Freeze in Vermont, May 18, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088061.